Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 21, 2017, 5:24 PM CDT for Garza County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 5:24 PM CDT (22:24 UTC)
- Expired
- Mar 21, 2017, 6:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Garza County, TX
The radar
The Lubbock radar (KLBB), 83 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -430 J/kg
- Mixed-layer LCL
- 2858 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS54 KLUB 212224
SVRLUB
TXC169-212300-
/O.NEW.KLUB.SV.W.0004.170321T2224Z-170321T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
524 PM CDT TUE MAR 21 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southern Garza County in northwestern Texas...
* Until 600 PM CDT
* At 524 PM CDT, a severe thunderstorm was located 7 miles west of
Justiceburg, or 9 miles south of Post, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Alan Henry and Justiceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3310 10145 3316 10125 3297 10105 3296 10116
3296 10142
TIME...MOT...LOC 2224Z 339DEG 18KT 3306 10132
HAIL...1.00IN
WIND...60MPH
$$
011 follow-up statement
652
WWUS54 KLUB 212246
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
546 PM CDT TUE MAR 21 2017
TXC169-212300-
/O.CON.KLUB.SV.W.0004.000000T0000Z-170321T2300Z/
Garza TX-
546 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN GARZA COUNTY...
At 546 PM CDT, a severe thunderstorm was located 7 miles southwest of
Justiceburg, or 14 miles southwest of Lake Alan Henry, moving south
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Justiceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3303 10143 3308 10117 3297 10105 3296 10116
3296 10142
TIME...MOT...LOC 2246Z 339DEG 18KT 3296 10127
HAIL...1.00IN
WIND...60MPH
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:36 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 21, 3:36 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 336 PM CDT Tue Mar 21 2017 .SHORT TERM... At 3 pm, a cold front was slowly advancing south-southwest across the forecast area. Cooler air filling in from the north was resulting in a decent gradient in temperatures across the area, running from the low 90s in the south and southeast to the middle 70s across the north. The high so far at Lubbock has been 92 - one degree short of the record. With the winds having turned to the north, we may not get the extra two degrees needed to break our high temperature record for a third straight day. Aside from the heat, modest moisture residing and pooling along the front from the central South Plains into the southeast Rolling Plains, and lift from the cold front and a minor shortwave, may be just enough to produce an isolated t-storm or two during the next few hours. We have adding an isolated mention of thunder to account for this. Tonight, increasing isentropic ascent over the cool, and modestly moist upslope flow in the wake of the front should produce some low stratus. Unfortunately, the extent of these low clouds is uncertain, and if and how long they linger into Wednesday may have an impact in temperatures. The most likely scenario is that the clouds will linger through late morning or midday across much of the far southeast Texas Panhandle and northern Rolling Plains. Temperatures in those areas may struggle to make it out of the 60s if clouds are slow to clear off, while across the remainder of the area we are expecting highs in the 70s to low 80s. At least we shouldn't be breaking any high temperature records Wednesday. .LONG TERM... The core changes with this forecast involved shoving PoPs further west on Thursday afternoon, and introducing blowing dust both Thursday and Friday when advisory level winds appear a good bet. Otherwise, a welcome pattern change remains on the horizon beginning Thursday and continuing through early next week in response to an active split flow regime presiding over the western US. The end result will be a string of southern stream troughs and upper cyclones impacting the local area complete with a return to more seasonable temps. The first of these waves will turn quite potent by Thu night as it lifts across the CO Plateau and undergoes its greatest deepening. Ahead of this upper trough, low level moisture advection will dominate the whole of the CWA on Thursday as stout pressure falls bullseye in NM, effectively anchoring the dryline just west of the TX-NM state line. The southerly gradient winds will only ramp up throughout the afternoon and could easily hit advisory levels on the Caprock - a rare, but not impossible occurrence in these parts. Erosion of shallow stratus by midday will garner enough heating and deeper mixing along the dryline, but afternoon PoPs were pushed farther west as this dryline and more importantly the key background ascent simply arrive too late in the day. Forcing with these very dynamic troughs is often narrow in width and confined to the strongest height falls and/or Pacific cold fronts, so precip is likely to blossom in coverage Thu night as the ascent races east. Despite meager CAPEs, history has shown that strong ascent can compensate for CAPE and produce robust updrafts and severe episodes. Expectation is for linear multicells to race NE overnight ahead of aggressive dry slotting, with PoPs ending on the Caprock by midnight. Gradual filling of the upper cyclone across the northern TX Panhandle on Friday will do little to prevent strong westerly gradient winds from overspreading most of the CWA. Boosted these winds toward the windier CONSMOS, which could easily hit high wind criteria at times. Fortunately, temps behind the Pacific front will be cool enough to keep RH values from getting too low for critical fire concerns. However, this cooling is so robust aloft under a -20C cold pocket that convective showers remain possible, especially in our N-NW zones nearest the wraparound moisture of the upper low. Thereafter, a much weaker trough passes over the Panhandles on Sun, but offers little time for low level moisture recovery, so PoPs remain dry. This could change by early/mid next week as a third trough gears up close to the region with more time for moisture return and perhaps rainfall. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33/93
Hazardous weather outlook, Mar 21, 3:26 AM CDT, 13 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 326 AM CDT Tue Mar 21 2017 TXZ021>044-220830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 326 AM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong storm system will bring the risk of windy conditions, fire weather, as well as thunderstorms, some possibly severe, Thursday into Friday.
In the hours before
Special weather statement, Mar 21, 4:48 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Lubbock TX 448 PM CDT TUE MAR 21 2017 TXZ042-212215- Garza TX- 448 PM CDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARZA COUNTY UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over Post. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Post. LAT...LON 3331 10131 3315 10122 3303 10141 3328 10154 TIME...MOT...LOC 2147Z 066DEG 3KT 3321 10135 01
Local storm report, Mar 21, 5:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL POST 33.19N 101.38W
03/21/2017 E1.00 INCH GARZA TX LAW ENFORCEMENT
REPORTED BY THE GARZA COUNTY SO
&&
EVENT NUMBER LUB1700071
JDVThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 4:48 PM CDT | Special Weather Statement | LUB | Garza | 27 min |
| Mar 21, 4:57 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.